Only about 1 in 20 of our patients will get symptoms of low calcium after their parathyroid operation. So it is not very common, but if you do, you need to take more pills. Symptoms of low calcium typically start on the 3rd day after surgery and last only 1 or 2 days.
The symptoms of low calcium are:
- Tingling around your mouth, lips, nose and cheeks.
- Tingling in your fingertips.
- Cramps in your hands/wrists.
- Feeling like your body is vibrating.
Treatment of Low Calcium Symptoms
Remember, low calcium symptoms do not occur the day of surgery or the day after. If the symptoms do occur, then it will usually start on day 3. If you have symptoms of low calcium, take 2 extra calcium pills right away. If you still have symptoms 2 hours later, take 2 more.
You should feel confident to take up to 10 pills without letting us know. If you need more than 10 pills, call one of us to discuss–we want to make sure you are doing the right thing. We want to make sure what you are feeling is really low calcium, and then we are just going to tell you to take more (or a different kind of calcium). During the day you can call our nurse at the hospital and we will give you that number when you are here. If that doesn’t work, you can call one of the nurses at our office. And finally, after hours or any time you can call one of the surgeons.
What doctor do I call?
Our practice is set up so that the doctor who called you the night of surgery will be the doctor that has your information available and will be the best person to call. We may tell you to take more calcium if we think you are having low calcium symptoms, or we may tell you to chill, that your symptoms are likely not low calcium. But if you are taking your 10th pill, we want you to talk to a doctor–call the one that called you the night of surgery. We just want to know what you are doing, and we want to make sure what you are feeling really is low calcium.
Worried about this?
The symptoms of low calcium are not dangerous, as long as you take more calcium. If you are taking a lot, then we need to talk with you to make sure you are doing the right thing. We may change you to a different type of calcium pill, or very rarely, we may send you to an emergency room to check your calcium. If it is low, they can give you some calcium in your veins–but that should almost never happen! In fact, less than 1 patient of ours in every 3000 needs to go to the emergency room for more calcium.
Please do not worry about low blood calcium! You can almost always control it by taking more calcium pills (or a different kind of calcium that works better for you, like Oscal).
Want to know more?
Here is another page about low calcium symptoms, putting it into perspective. Click Here.